Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 91, NWS Gaylord, MI

July 22, 2006Arenac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 22, 2006, 5:55 PM EDT for Arenac County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 5:55 PM EDT (21:55 UTC)
Expired
Jul 22, 2006, 6:21 PM EDT
In force
26 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 115 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 222155
SVRAPX
MIC011-222300-
/O.NEW.KAPX.SV.W.0091.060722T2155Z-060722T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
555 PM EDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 700 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TURNER TO   
  STERLING...MOVING SOUTHEAST AT 5 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  TWINING AROUND 620 PM EDT...
  INTERSTATE 75 MILE MARKER 188 AND OMER AROUND 635 PM EDT...
  STANDISH AROUND 640 PM EDT...
  AU GRES AROUND 655 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4417 8372 4416 8399 4404 8417 4386 8399
      4405 8357

$$


JZ
1 follow-up statement
000 
WWUS34 KAPX 222221
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
619 PM EDT SAT JUL 22 2006

MIC011-222229-
/O.CAN.KAPX.SV.W.0091.000000T0000Z-060722T2300Z/
ARENAC MI-
619 PM EDT SAT JUL 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR ARENAC COUNTY IS CANCELLED...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.

THUNDERSTORMS ARE STILL IN THE AREA...ESPECIALLY FROM STANDISH TO 
OMER...MOVING SLOWLY TO THE SOUTH. VERY HEAVY RAINFALL AND BRIEF 
GUSTY WINDS REMAIN LIKELY IN SOUTHERN ARENAC COUNTY. 

LAT...LON 4417 8372 4416 8399 4404 8417 4386 8399
      4405 8357

$$


JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:25 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 4:25 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT SAT JUL 22 2006

.DISCUSSION...ILL DEFINED FRONT DIFFICULT TO PICK OUT ON MID
AFTERNOON SFC ANALYSIS...POSSIBLY DROPPING DOWN THROUGH LOWER
MICHIGAN AND EXTENDING INTO WISCONSIN. WATER VAPOR IMAGERY REVEALING
MID LEVEL TROUGH AXIS SLIPPING DOWN ACROSS THE REGION WITH A
VORTICITY CENTER SITTING OVER S/SE ONTARIO. SUBTLE COOLING ALOFT
COMBINED WITH DAYTIME HEATING ABLE TO GENERATE SFC BASED CAPE VALUES
RUNNING IN THE 500-1000 J/KG RANGE PER 3 PM LAPS ANALYSIS. DESPITE
THE ILL-DEFINED BOUNDARY...AFTERNOON CONVECTION MANAGED TO KICK
OFF WITHIN AREAS OF ENHANCED LOW LEVEL CONVERGENCE...PRIMARILY IN
THE HIGHER TERRAIN OF NRN LOWER MI AND ALONG THE SOUTHERN SHORELINE
OF EASTERN UPPER MI.

TONIGHT...FORECAST CONCERNS OBVIOUSLY REVOLVE AROUND PRECIP CHANCES.
AS NOTED ABOVE...ONGOING CONVECTION BY AND LARGE DRIVEN BY HEATING
OF THE DAY AND AREAS OF ENHANCED LOW LEVEL CONVERGENCE. EXPECT
INTENSITY AND COVERAGE TO MAX OUT IN THE NEXT HOUR OR SO FOLLOWED BY
CONVECTION WANING EARLY THIS EVENING. SO...HAVE BASICALLY CARRIED
SCT SHOWER AND THUNDERSTORM CHANCES WHERE COVERAGE IS GREATEST...
SURROUNDED BY ISOLATED CHANCES JUST ABOUT EVERYWHERE ELSE. AS FAR AS
SEVERE WEATHER IS CONCERNED...WITH FREEZING LEVELS SITTING AROUND
10K FEET CANNOT COMPLETELY RULE OUT AN ISOLATED HAILER. BUT GIVEN
THE INSTABILITY IS RUNNING ON THE MARGINAL SIDE TO SUPPORT DECENT
UPDRAFTS...SVR HAIL NOT LIKELY.

OVERNIGHT...SHEAR AXIS FORECAST TO SLIP DOWN INTO THE AREA WITH
COOLER AIR FILTERING IN (850 MB TEMPS DIPPING INTO THE +8C TO +10C
RANGE). NOT ENTIRELY CERTAIN THAT OVERNIGHT HOURS REMAIN TOTALLY DRY
AS THE SHEAR AXIS DROPS DOWN (NAM QPF FIELD WOULD SUGGEST AT A FEW
SHOWERS AROUND). BUT AT THIS POINT HAVE KEPT THE DRY FORECAST GOING.
OTHERWISE...ONCE AGAIN FACED WITH SOME LAKE CLOUD POSSIBILITIES
ACROSS THE CWA PARTICULARLY IN NE LOWER MICHIGAN AS THE COOLER AIR
ARRIVES AND HAVE GONE PARTLY TO MOSTLY CLOUDY.

SUNDAY...MID LEVEL TROUGH AXIS BEGINS TO MOVE OFF TO THE EAST DURING
THE AFTERNOON HOURS WITH SOME WARMING ALOFT AND DRYING IN THE LOWER
LAYERS. NAM/GFS MODEL SOUNDINGS SHOWING A GOOD CAPPING LAYER
DEVELOPING BY AFTERNOON IN MOST AREAS OF THE CWA. COMBINED WITH
DRYING IN THE LOWER LAYERS...DONT THINK WE WILL SEE A REPEAT OF
TODAY IN TERMS OF THE CONVECTION. THE ONE EXCEPTION...DOWN ACROSS
THE S/SE PORTION OF THE CWA WHERE THE COOL AIR ALOFT AND BETTER
MOISTURE LINGERS THE LONGEST....COMBINED WITH SOME ENHANCED
CONVERGENCE FROM EAST FLOW OFF LAKE HURON. WITH THAT IN MIND HAVE
PUT IN A CHANCE FOR SHOWERS/THUNDER IN THAT AREA DURING THE
AFTERNOON.

ADAM

EXTENDED DISCUSSION...NAM AND GFS HAVE BEEN FAIRLY CONSISTENT AS OF
THE PAST COUPLE RUNS.  BOTH SHOW A PATTERN CHANGE COMING AS THE
STRONG WESTERN NOAM RIDGE STARTS TO BREAK DOWN AND A MORE ZONAL FLOW
REGIME TAKES HOLD OVER NORTH AMERICA.  SUBTLE SHORTWAVES ROUNDING
THE EASTERN NOAM TROUGH WILL KEEP THE WEATHER ACROSS MICHIGAN
UNSETTLED THROUGH SUNDAY.  MEANWHILE...A STRONGER SHORTWAVE WILL
DIVE INTO CENTRAL ONTARIO WHICH WILL SEND A COLD FRONT OVER MICHIGAN
ON MONDAY.  THIS COLD FRONT IS EXPECTED TO STALL OVER CENTRAL
MICHIGAN AND WILL PROVIDE THE FOCUS FOR PRECIP THROUGH AT LEAST
WEDNESDAY.

SUNDAY NIGHT THROUGH MONDAY...HIGH PRESSURE SUNDAY EVENING QUICKLY
SLIDES EAST WHILE A STRONG SHORTWAVE DIVES ACROSS CENTRAL
ONTARIO...AND ITS ASSOCIATED COLD FRONT MOVES OVER CENTRAL LAKE
SUPERIOR AND THE WESTERN U.P.  NAM/GFS BOTH SHOW ITS WARM FRONT
PLOWING ACROSS THE CWA MONDAY MORNING...WHICH IS TRENDING A LITTLE
SLOWER.  30-35KT 850MB LLJ IS TRENDING FARTHER NORTH WITH THE NOSE
REACHING INTO CENTRAL ONTARIO WHERE THE BETTER UPPER LEVEL DYNAMICS
ARE LOCATED WITH THE SHORTWAVE.  BUT THE BEST 305K ISENTROPIC LIFT
IS LOCATED ACROSS EASTERN UPPER AND HAVE BUMPED UP POPS THERE.
INSTABILITY IS MEAGER AT BEST WITH 850MB CAPES NO MORE THAN 200 J/KG
AND 700-500MB LAPSE RATES LESS THAN 6 C/KM. CAN SEE SHRA AND ISOLD
-TSRA TO DEVELOP ALONG AND TO THE LEFT OF THE LLJ WHERE THE HIGHEST
THETA-E AIR IS LOCATED...THAT THEN TRY TO PROPAGATE TO THE SE AS
THEY FOLLOW THE 850-300MB THICKNESS CONTOURS.  HAVE THEREFORE
EXTENDED POPS TO COVER THE ENTIRE CWA TO TAKE THIS INTO
ACCOUNT...BUT BELIEVE THEY WILL RUN INTO A MORE STABLE AIRMASS AND
WEAKEN AS THEY GO.  THEN THE COLD FRONT PUSHES SLOWLY THROUGH DURING
THE AFTERNOON ON MONDAY SO WILL KEEP A CHANCE OF THUNDERSTORMS FOR
THIS PERIOD.  WEAK MID-LEVEL LAPSE RATES AND CLOUD COVER WILL LIMIT
INSTABILITY SOMEWHAT NEEDED TO PRODUCE ANYTHING SEVERE.

MONDAY NIGHT INTO TUESDAY...FRONTAL BOUNDARY STALLS OUT OVER CENTRAL
MICHIGAN AS THE WESTERN RIDGE PREVENTS THIS FRONT FROM MAKING MUCH
PROGRESS SOUTHWARD.  THIS FRONT THEN RETURNS AS A WARM FRONT AS
ANOTHER WAVE PROGRESSES INTO THE WESTERN GREAT LAKES AND SOUTHERLY
LOW LEVEL FLOW STRENGTHENS.  AGAIN...INSTABILITY ON TUESDAY WILL
DEPEND ON CLOUD COVER...BUT WILL HAVE TO KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THESE PERIODS.

WEDNESDAY THROUGH FRIDAY...CONFIDENCE CONTINUES TO BE LOW IN THE DAY
5-7 FORECAST AS MODELS ARE STRUGGLING BIG TIME WITH THE EVOLUTION OF
THE UPPER AIR PATTERN CHANGE. IN GENERAL...A NEGATIVE PNA PATTERN IS
SETTING UP ACCORDING TO THE NCEP ENSEMBLE WITH RIDGING OVER THE
NORTH CENTRAL PACIFIC...TROUGHING OVER WESTERN NORTH AMERICA...AND
WEAK RIDGING OVER THE CENTRAL/EASTERN US.  THIS WOULD USUALLY PLACE
NORTHERN MI IN A WARMER/MORE ACTIVE PATTERN...BUT STILL TOO EARLY
FOR SPECIFICS.  GFS IS THE OUTLIER COMPARED TO THE
ECMWF/CANADIAN...AS ITS SOLUTION IS MUCH SLOWER (SEE HPC PREEPD).
THEREFORE WILL LEAN ON THE ECMWF AND THE HPC SOLUTION.  500 MB
TROUGH IS EXPECTED TO DIVE OVER MANITOBA AND ONTARIO...WHICH WILL
SEND A COLD FRONT THROUGH THE AREA ON WEDNESDAY.   THE EXTENT OF ITS
SOUTHERN PROGRESSION IS IN QUESTION...WHICH WILL DETERMINE IF POPS
ARE NEEDED FOR THURSDAY...BEFORE HIGH PRESSURE SETTLES IN.  WITH
THIS MUCH UNCERTAINTY...PREFER TO LEAVE THE GRIDS ALONE THROUGH
THESE PERIODS AND NOT BOUNCE BACK AND FORTH LIKE A YOYO.

MPC

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 22, 4:34 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
434 PM EDT SAT JUL 22 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-015>0
36-041-042-221000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
434 PM EDT SAT JUL 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THROUGH MID EVENING ACROSS
PORTIONS OF EASTERN UPPER MICHIGAN...AND ACROSS THE CENTRAL COUNTIES
OF NORTHERN LOWER MICHIGAN. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON ACROSS PORTIONS
OF NORTHERN LOWER MICHIGAN...SOUTH OF M-72.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN SUNDAY NIGHT THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADAM

In the hours before

Local storm report, Jul 22, 5:24 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
524 PM EDT SAT JUL 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 W HOUGHTON LAKE       44.30N 84.84W
07/22/2006  E0.25 INCH       ROSCOMMON          MI   LAW ENFORCEMENT

            ON M-55 NEAR ROSCOMMON AND MISSAUKEE COUNTY LINE

&&

KAS

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.